MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/31/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent incisional hernia repair on (b)(6) 2010 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of infected mesh and debridement of abdominal wound.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: [missing records: records from ¿prior gynecological surgery¿ were not provided.] [missing records: records from dr.(b)(6) prior to (b)(6) 2010 were not provided.] [missing records: records for the ct scan confirmaing incisional hernia were not provided.] (b)(6) 2010: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia.Operative procedure: incisional hernia repair using dual mesh.Surgical resident: dr.Amani munshi.Anesthesia: general.Indications: patient is a 44-year-old female with past medical history significant for hiv.Patient has had prior gynecological surgery through a lower transverse incision.She presented to me several months ago with a incisional hernia, confirmed by ct scan.No prior obstructive symptoms.Given her pain, she has elected to undergo surgery and has been medically optimized by her id [infectious disease] and other medicine doctors.Now for repair.Risks and benefits of the surgery were explained to the patient.Procedure: ¿after informed consent was obtained, the patient was taken to the or and placed in the supine position.After general endotracheal anesthesia was achieved, patient's abdomen's prepped and draped in the usual sterile manner.The operative procedure began with a lower midline incision, starting several centimeters of umbilicus toward the pubis.This incision was taken through subcutaneous tissue using bovie cautery until the lower midline scar was encountered.We went to the scar tissue until the hernia defect was appreciated.This was about 4 to 5 cm above the pubis.We circumferentially dissected around the defect until we were able to enter the peritoneum and the hernia essentially contained mostly omental fat.The omental fat was reduced back into the abdomen and the hernia sac was eventually incised along the edges of the fascia.We then spent some time taking down all the adhesions from the undersurface of the anterior abdominal wall.Once we had adequate mobilization, a piece of dual mesh was brought to the field.It was then contoured to 12 by 12 cm.The defect size was about 6 x 6 cm.The dual mesh was then tacked to the abdominal wall in an inlay fashion using interrupted #1 prolene stitches.After the stitches were placed, all the stitches were tied down and we inspected the mesh.It was taut but not too tight around the defect.We were happy with the placement of the mesh.The redundant fascia was then reapproximated over the mesh using 0 vicryl stitches.The subcutaneous tissues were then reapproximated in layers using zero vicryl and 2-0 vicryl stitches.The skin was closed in the lower half incisions using interrupted 2-0 nylon stitches in interrupted fashion and the upper portion of the incision was closed using heavy #2 nylon stitches interspersed with surgical staples.Please note that a 19-french blake drain was placed in the subcutaneous tissue and brought out prior to the subcutaneous wound closure.The end of the tubing was brought out in the left side of abdomen and tied to the skin using a 2-0 nylon stitch.End of tubing was attached to jp [jackson pratt] bulb device.The incision was then covered with bacitracin and sterile dressings applied.Blood loss was about 100 cubic centimeters.¿ (b)(6) 2010: (b)(6) hospital.Operating room record.Implant record.Body site/side: abdomen, n/a.Device description: mesh dual plus 10 x 15 cm oval; 1dlmcph03.Item # mgo55086; manufacturer: gore, william l & associates: gor.Quantity: 1.Mfg catalog #: 1dlmcph03; lot #: 06725134.Expiration date: 03/01/2012.The records confirm a gore® dualmesh® plus with holes biomaterial (1dlmcph03/06725134) was implanted during the procedure.(b)(6) 2010: [missing records: records from the (b)(6) 2010 abdominal debridement were not provided.] (b)(6) 2010: (b)(6) hospital.(b)(6), md/(b)(6), md.Operative report.Resident: (b)(6), md.Preoperative diagnosis: abdominal wall abscess.Postoperative diagnosis: right-sided abdominal wall abscess.Anesthesia: general endotracheal anesthesia.Estimated blood loss: minimal.Sample also sent for microbiology.Complications: none.Condition on discharge: discharged from or stable.Operative procedure: debridement and pulsavac of the lower abdominal wound.Indication: patient is a 45-year-old female with history of hiv who had hernia repair using dual mesh to the lower abdomen in the past with infection in the right lower part of the abdomen.This was debrided once on (b)(6) 2010, and she came back with recurrent abscess formation in right side of the midline with continuous drainage from the inferior part of the wound.Operative procedure: ¿after consent was obtained, patient was taken to the operating room and placed in the supine position.After general endotracheal anesthesia was achieved, patient's abdomen was prepped and draped in the usual sterile manner.A 5 cm incision was made along the prior incision from the draining sinus in the lower part of the abdomen that was extended laterally to the right side with about a 7 cm length using bovie, and the subcutaneous tissue was dissected using bovie, and finger and kelly.We got to the pocket of pus in the lateral part of the midline that was drained.Then, we irrigated the wound using pulsavac with a copious amount of fluid, (about 2 liters).When the wound completely was cleaned, it was packed using betadine-soaked kerlix, and after placing dressing over the wound, procedure was terminated.Patient tolerated the procedure well.Note is that during the whole procedure dr.Kim was present in the operating room, and all counts were correct at the end of the surgery.I was present for the entire procedure and i agree with the resident¿s note.¿ (b)(6) 2010: [missing records: a culture report detailing analysis of the specimen collected during the (b)(6) 2010 procedure was not provided.] [missing records: records from ¿multiple issues with wound infections¿ and possibly other debridements were not provide.] (b)(6) 2011: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: infected abdominal mesh.Postoperative diagnosis: infected abdominal mesh.Operative procedure: removal of infected abdominal mesh and debridement of abdominal wound.Surgical resident: dr.Brian kubiak.Anesthesia: general.Indications: patient is a 45-year-old female with past medical history significant for hiv.Patient had a prior mesh repair of her lower abdominal incision more than six months ago.She had multiple issues with wound infections since that time including debridements.Her prior debridement did not really reveal any infected mesh, but because of continued admittance to the hospital, we will remove her mesh as a possible cause.She has always had a normal white count but has had a nonhealing wound.Operative procedure: ¿after consent was obtained, the patient was taken to the or and placed in supine position.After general endotracheal anesthesia was achieved, patient abdomen was prepped and draped in the usual sterile manner.The operative procedure began with an incision over a prior scar.It was an upside-down y scar and this was opened to the total length of her prior scar.This was taken through dense, inflamed midline subcutaneous tissue until the level of the fascia was appreciated.Subsequent dissection through redundant fascia, which was used to reapproximate over the mesh, yielded the prior placed dual mesh.There was a little bit of purulence around this.It was not consistent with mesh infection.The dual mesh was removed by taking down all the prior placed prolene stitches.The stitches were pulled out at the same time.Once the dual mesh was removed, the tissues, which had formed posterior to the mesh repair, were pulsavac with several liters of fluid.Once this wound was cleaned, we inspected subcutaneous tissue.There were some firm, inflamed areas and these were all excised, as was some of the skin, using combination of a knife and bovie cautery.Once we had hemostasis, some of the redundant fascia was reapproximated using 0 vicryl stitches and the edges of the incision were closed partially using interrupted 2-0 vicry1 and 2-0 nylon stitches.The midportion of the wound that measured about 5 cm x 6 cm was packed with betadine-impregnated gauze.Sterile dressing was applied.The patient tolerated the procedure well.Blood loss about 100 cubic centimeters.¿ (b)(6) 2011: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2011 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial with holes use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use states, ¿correct surface orientation is extremely important for dualmesh® plus biomaterial (and dualmesh® plus biomaterial with holes) to function as intended.To facilitate side identification, the smooth, non-ingrowth surface has been shaded darker in comparison to the textured, ingrowth surface.One surface of the device has been textured for identification.The textured, lighter surface should be placed adjacent to those tissues where tissue ingrowth is desired.The other, smoother, darker surface should be placed adjacent to those tissues where minimal tissue attachment is desired (i.E.Serosal surfaces).¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 06725134.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
9285263030
MDR Report Key9275911
Report Number3003910212-2019-00460
Device Sequence Number16175265
Product Code FTL
UDI-Device Identifier00733132601233
UDI-Public00733132601233
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2011
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2012
Device Model Number1DLMCPH03
Device Catalogue Number1DLMCPH03
Device Lot Number06725134
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date11/04/2019
Supplement Report FDA Received Date11/15/2019
12/16/2019
06/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/08/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age45 YR
Patient SexFemale